Thyroid UK
88,872 members103,431 posts

Omeprazole joint pain

I stopped taking omeprazole a week ago and started taking zantac but since stopping omeprazole I have been having massive muscle cramps in my left leg to the point where it hurts to walk. my husband tries to massage it out but it hurts to the point of crying. I have pseudopseudohypoparathyroidism with albright osteoporosis dystrophy so that doesn't help with the muscle aces but I never had so much pain until I stopped taking omeprazole. opinions please?

12 Replies
oldestnewest

Perhaps the Zantac might be causing causing your muscle cramps, rather than anything to do with the omeprazole. I understand zantac can cause muscle cramps as an adverse side effect. Not common, but not that rare either i.e. approx 1 in 300 people using Zantac indicate experience of muscle cramping (sometimes quite severe muscle pain). Might not apply to yourself, but one possibility to bear in mind.

1 like
Reply

Are you sure your thyroid meds are at an optimum level for you as pain is also a clinical symptom.

These are effects that can happen if you take omeprazole.

healthline.com/health/omepr...

Do you have high stomach acid? The reason for asking is that, if hypothyroid, we usually have low acid - not high! Many of us have hypochlorydia and have to take digestive enzymes with meals or a good Apple Cider Vinegar mixed with water or juice at meals, so that our stomach can dissolve food.

scdlifestyle.com/2012/03/3-...

The problem is the symptoms of high or low acid are so similar doctors are apt to jump at high and prescribe which can be to our detriment.

4 likes
Reply

I have acid reflux. My thyroid meds get checked constantly from my ivf Dr. I know my knees hurt from my thyroid conditions because they always have but my hip and theigh pain is new.

Reply

O.K. Do you have a print-out of your recent thyroid hormone results which you can post on a new question, with the ranges, for comments upon them?

In the meantime these are a couple of excerpts re Acid Reflux and Hypo:-

"The Immune System, Thyroid, and Stress

When it comes to the thyroid, your thyroid doctor must understand the importance of gut health in a treatment protocol. Not only is the majority of the immune system located in the gut, but the thyroid relies on healthy gut bacteria to convert thyroid hormone T4 to active T3 as well.

Another consideration is the close relationship between stress, thyroid and the digestive tract. We all know that pit in our stomach or lump in our throat that can come with stress. Other effects of stress on the digestive tract aren’t as noticeable however. For instance, stress can contribute to “leaky gut“ (intestinal permeability), which is associated with autoimmune disease and symptoms that come with it. The thyroid is part of the HPAT-axis (Hypothalamus-Pituitary-Adrenal-Thyroid-Axis). The thyroid and its symphony of hormonal functioning are also affected by stress since adrenals regulate stress response. Research findings have demonstrated improved outcomes when combining nutritional support for the adrenals and thyroid, rather than either one alone.

Thyroid and Digestive Treatments

The interconnectedness of these conditions may make treatment seem daunting yet it merely means a multi-faceted approach is warranted. Replacement therapy with T4 (levothyroxine or Synthroid) is the “gold standard” for hypothyroidism, yet this doesn’t resolve the problem for many patients. Thyroid expert, Datis Kharrazian, has identified over twenty ways thyroid hormone function can be impaired. He reports that the standard T4 replacement therapy doesn’t resolve the condition for many individuals, or at least not to optimal levels. One option your thyroid doctor has is to address the unique hormone profile with the use of bioidentical hormones, thus broadening the therapeutic spectrum. Bioidentical hormone therapy includes combined T3/T4 and time-released T3 for a customized approach. Coupling hormone therapy with a customized diet, nutrient supplementation and modified lifestyle program offers increased overall benefits, i.e. healthy metabolism, weight loss, energy and mood.

and

GERD is frequently treated with proton pump inhibitors (PPIs), which are the most potent suppressors of gastric acid on the market. Digestive medications are a multi-billion dollar industry in which 80% of purchases are by people with no medical evaluation or prescription. Unfortunately, regular use of these drugs often results in harmful side effects that are seemingly unrelated i.e. bone loss, anemia, heart issues, and increased digestive problems. Vitamin and mineral deficiencies of B12, vitamin C, calcium and iron are also associated with the use of PPI’s and contribute to the effects of overuse. "

omeprazole is a PPI.

holtorfmed.com/gerd-and-thy...

3 likes
Reply

Hi jd, acid reflux is a reaction due to low stomach acid. I know it seems counter intuitive but reducing stomach acid you run the risk of not metabolizing nutrients that really NEED acid especially minerals like B12 and iron and amino acids. lifeextension.com/magazine/...

1 like
Reply

Lots of posts on here about low stomach acid and hypo.

How long have you been on omeprazole? Ask advice on here on a new post about how to stop PPI's and improve acid levels

Long term use of PPI's can lead to low magnesium. Magnesium and vitamin D are essential for good bone health

gov.uk/drug-safety-update/p...

No point testing for low magnesium. You could try magnesium spray for skin and or magnesium supplements.

Are you taking medications for osteoporosis

Low B12 is also common with PPI's.

Get folate and B12 tested, as well as vitamin D and ferritin. All these are often low with thyroid disease regardless of PPI's

pulsetoday.co.uk/clinical/m...

Do you have Hashimoto's? If so are you on gluten free diet

Also are you adequately treated. Post you most recent Thyroid test results and members can advise. Low stomach acid can be symptom of still being hypo.

4 likes
Reply

Not on a gluten free diet, was talking omeprezole for 5 years 40mg daily. I have to watch the meds I take because I'm going through ivf and there are certain meds you can't take. I'm also taking vit d and calcium.

Reply

Taking vitamin D increases our need for magnesium. Low magnesium can be reason for cramps. Lots of magnesium creams and skin sprays available

Are you sure you need the calcium, calcium levels will naturally rise as vitamin D increases.

Do you have Hashimoto's. High antibodies. If so then gluten free diet is very often extremely effective at reducing symptoms

What are your most recent thyroid test results. TSH recommended below 2 for pregnancy and conception.

1 like
Reply

SlowDragon very interesting . Taking Vit"D" can increase our magnesium needs . Also if I may add to this very interesting and important information . That when taking a bathe to put in Epsom Salt to increase magnesium is another idea. Epsom Salt is good for detoxifying too.

Reply

Just as well you have stopped the omeprazole as it can cause osteoporosis. There was a young fellow on the NOF, osteoporosis site, only 34 but had been on omeprazole since he was 20. This was in the U.S. and fortunately because he moved interstate, changed GPs and the new one was horrified to learn he had been on them all that time without a dexa scan which he then had and resulted in severe osteoporosis. His T scores are worse than mine which are severe but I am twice his age. I have not heard of pseudo-hypoparathryoidism. I unfortunately have primary hyperparathyroidism so have the opposite, too much blood calcium so I cannot take calcium supplements. I was also on omeprazole for quite some years due to oesophagitis. Good luck with the IVF and hope the cramps stop soon.

Osteodystrophy can cause tetany (muscle twitches and hand and foot spasm) so maybe a combination of that and lack of calcium is causing the problem. I would certainly look into taking magnesium, as has already been suggested, a good one like glycinate as an example but not oxide as it's rubbish.

Reply

Long term use of proton pump inhibitors deplete the body of magnesium, muscle cramps are one of the symptoms. You probably need to check your red cell magnesium levels, medichecks offer this test, unfortunately the NHS only tests serum levels which is not a good indicator. The best way of replacing lost magnesium is liquid ionic magnesium, I use Good State 40,000 ppm.

I took lanzoprazole for years, it made me very poorly, incidentally, since taking magnesium my acid reflux problems have eased.

Hope you get this sorted soon,

Best wishes

4 likes
Reply

Thank you for help everyone

Reply

You may also like...